Alert archive / Ohio / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 16, 2013, 6:04 PM EDT for Perry County, Ohio. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2013, 6:04 PM EDT (22:04 UTC)
- Expired
- Apr 16, 2013, 6:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Perry County, OH
The radar
The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 6:20 PM EDT | HAIL 0.75 | Somerset, OH | |
| Apr 16, 6:33 PM EDT | HAIL 0.7 | Somerset, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 3:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
208
WUUS51 KRLX 162204
SVRRLX
OHC127-162230-
/O.NEW.KRLX.SV.W.0004.130416T2204Z-130416T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
604 PM EDT TUE APR 16 2013
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PERRY COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF SOMERSET...
* UNTIL 630 PM EDT
* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES WEST OF SOMERSET...OR 6 MILES NORTHEAST OF LANCASTER...MOVING
NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
THORNVILLE AND GLENFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3992 8236 3992 8218 3990 8216 3983 8216
3982 8215 3974 8240 3983 8241 3983 8245
3984 8248 3993 8247 3994 8246
TIME...MOT...LOC 2204Z 237DEG 31KT 3980 8245
$$
501 follow-up statement
426
WWUS51 KRLX 162226
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
626 PM EDT TUE APR 16 2013
OHC127-162236-
/O.EXP.KRLX.SV.W.0004.000000T0000Z-130416T2230Z/
PERRY OH-
626 PM EDT TUE APR 16 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PERRY COUNTY WILL
EXPIRE AT 630 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3992 8236 3992 8218 3990 8216 3983 8216
3982 8215 3974 8240 3983 8241 3983 8245
3984 8248 3993 8247 3994 8246
TIME...MOT...LOC 2226Z 237DEG 31KT 3990 8224
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:10 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 16, 3:10 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 310 PM EDT TUE APR 16 2013 .SYNOPSIS... DIURNAL SHOWERS AND STORMS THROUGH THURSDAY AFTERNOON IN WARM SECTOR. STRONG COLD FRONT CROSSES FRIDAY. HIGH PRESSURE BRINGS SEASONABLY COOL WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... WARM SEASON LIKE WEAK FRONTAL SYSTEM TO DROP SOUTHWARD INTO SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA LATER THIS AFTERNOON AND EARLY TONIGHT BEFORE STALLING...THEN LIFTS BACK NORTH AS A WARM FRONT WEDNESDAY. MODELS AGREE QUITE WELL ON THE MASS AND WIND FIELDS WITH THE LOW LEVEL FEATURES. HOWEVER...THE PATTERN ALOFT THIS PERIOD IS DOMINATED BY WEST TO SOUTHWEST FLOW ALOFT WITH A NUMBER OF WEAK IMPULSES COMING OVER A MOIST AND SOMEWHAT UNSTABLE ATMOSPHERE. THIS LENDS BIG QUESTIONS AS TO TIMING AND COVERAGE OF ANY CONVECTIVE COMPLEXES THAT DO DEVELOP THROUGH THE PERIOD...AND THE MODELS SHOW THIS PROBLEM. FOR THIS AFTERNOON...WILL FOCUS ON THE ENHANCED CU FILED DEVELOPING OUT AHEAD OF THE FRONT WITH SOME PREFRONTAL SURFACE BOUNDARIES THROWN IN. ENOUGH INSTABILITY WITH HEATING FROM A GOOD DEAL OF SUNSHINE TO POP STORMS WHICH MAY BECOME SEVERE. THE MOST UNSTABLE AIR WILL BE OVER WESTERN SECTIONS OF THE AREA. THUS...WILL QUICKLY DEVELOP LIKELY POPS IN THE FORM OF AN ORGANIZED BAND OF CONVECTION...POSSIBLY SEVERE IN THE WEST THIS A AFTERNOON...SHIFTING EASTWARD WHILE WEAKENING THIS EVENING. FOR TONIGHT...WILL HAVE THE BEST POPS NORTH HALF AND ONLY LOW CHANCE TONIGHT SOUTH...FOCUSING ON THE FRONTAL POSITION. AFTER MIDNIGHT...EXPECT MAINLY SCATTERED CONVECTION UP NORTH...AND NOT MUCH SOUTH. FOR WEDNESDAY...FRONT LIFTS QUICKLY BACK NORTH WITH HEIGHTS RISING...SO ONLY MAINLY DIURNALLY ENHANCED CONVECTION. FOR TEMPS...WITH THE MOISTURE AND CLOUDS...WILL GO ON THE HIGH END OF GUIDANCE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... BOTH NAM AND GFS SHOW PRECIP DEVELOPING IN THE WARM SECTOR THURSDAY AFTERNOON...UNDER STRONG MOISTURE ADVECTION FROM THE GULF OF MEXICO. OPTED TO INCREASE POPS FOR THIS TIME FRAME DUE TO INFLUX OF MOISTURE COMBINED WITH A WEAK UPPER LEVEL SHORTWAVE RIDING SW TO NE ACROSS THE CWA. DID LOWER TEMPS A DEGREE OR TWO WITH EXTRA CLOUDS AROUND...STAYING PRETTY CLOSE TO A MAV/MET BLEND. AFTER SOUTHERLY WINDS ON THURSDAY...WILL GET SOME TURNING BACK TO SE OVERNIGHT INTO FRIDAY. LIKE THE SYSTEM LAST WEEK...THIS MAY ROB SOME MOISTURE DUE TO DOWNSLOPING...WITH DEWPOINTS ON FRIDAY ONLY IN THE LOW TO MID 50S. SHOULD THE DOWNSLOPING TURN OUT TO BE STRONGER...AGAIN LIKE LAST WEEK...THESE VALUES WILL BE TO HIGH. ALL OF THIS PUTS SOME UNCERTAINTY INTO POPS WITH THE IMPACT OF COLD FRONT PASSAGE ON FRIDAY...AND ESPECIALLY THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS. THE COLD FRONT SHOULD PUSH THROUGH FRIDAY AFTERNOON...AT FAIRLY IDEAL DIURNAL TIMING FOR CONVECTION...HOWEVER MOISTURE MAY BE A LIMITING FACTOR. AT ANY RATE...CONTINUED LIKELY SHOWERS AND THUNDERSTORMS FOR FRIDAY...ALTHOUGH DID SLOW PROGRESSION AN HOUR OR TWO COMPARED TO PREVIOUS FORECAST. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... COLD FRONT CLEARS FRI NIGHT WHICH WILL USHER IN ANOTHER COOL SHOT FOR THE WEEKEND. GFS HINTING AT SOME AFTN SHRA ON SAT. WILL LEAVE CAA INSTABILITY SHRA OUT OF GRIDS SAT AFTN WITH JUST A PINCH OF MOISTURE ARND H85 NOTED ON MDL SOUNDINGS. WILL PLAY UP THE FLAT STRATOCU THOUGH...ESPECIALLY ACROSS SE OH AND N WV. WEAK SFC HIGH BUILDS IN OVERNIGHT WITH DIURNAL CLDS DISSIPATING. GUIDANCE COMING IN ON THE COLD SIDE FOR SUNDAY MORNING WITH BOTH ECMWF AND GFS SHOWING FROST CONCERNS WITH FREEZE POTENTIAL N MTNS. FROST/FREEZE PROGRAM HAS NOT STARTED YET THOUGH...WITH GREENING JUST NOW SHOWING DOWN HERE IN LWR ELEVATIONS. WILL LEAVE OUT OF WX GRIDS AND HWO FOR NOW GIVEN PROGRAM HAS NOT STARTED YET OUTSIDE OF THE MTNS. WARMING TREND COMMENCES NEXT WEEK WITH MODEST WAA. A COASTAL MAY FORM EARLY NEXT WEEK BUT NOT EXPECTING ANY IMPACTS ATTM. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... 18Z TUESDAY THRU 18Z WEDNESDAY... FRONTAL SYSTEM DROPS INTO NORTHERN PART OF THE AREA LATER THIS AFTERNOON AND EVENING...BEFORE STALLING OVERNIGHT. CONVECTION WILL INCREASE AND AFFECT MAINLY NORTH AND WEST OF A HTS-CRW-EKN LINE THRU 00Z AS AN UPPER IMPULSE COMES ACROSS...SOME STORMS MAY BE SEVERE ESPECIALLY IN THE WEST. OUTSIDE OF THIS CONVECTION...VFR SCT-BKN CU 4000-5000 FEET WILL PREVAIL THRU 00Z. AFTER 00Z...CONVECTION DECREASES AND FOCUSES UP NORTH ALONG THE STALLED FRONT. GENERALLY VFR CONDITIONS WILL PREVAIL OUTSIDE CONVECTION. HOWEVER...WHERE IT RAINS THIS AFTERNOON AND EVENING...FOG IS A GOOD POSSIBILITY AFTER 06Z AS WINDS DIMINISH. AFTER 12Z...BACK INTO THE WARM SECTOR WITH GENERALLY VFR CU AND WIDELY SCATTERED SHOWERS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE...LOW TO MEDIUM. ALTERNATE SCENARIOS: TIMING DEVELOPMENT AND EXTENT OF CONVECTION SOUTH OF FRONT IN THE OHIO VALLEY THIS AFTERNOON AND EVENING MAY VARY FROM FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H M H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY M H H H H H M M M M M M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z WEDNESDAY... IFR POSSIBLE WITH PREFRONTAL AND FRONTAL CONVECTION FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/MZ/26 NEAR TERM...JMV SHORT TERM...MZ LONG TERM...26 AVIATION...JMV
Hazardous weather outlook, Apr 16, 3:53 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 353 PM EDT TUE APR 16 2013 KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-172000- GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- 353 PM EDT TUE APR 16 2013 ...SEVERE THUNDERSTORM WATCH 111 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ102-103-105-WVZ005-006-013>015-172000- CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA- 353 PM EDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ024>027-033>040-046-047-172000- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 353 PM EDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 16, 5:07 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
507 PM EDT TUE APR 16 2013
OHZ066-067-162130-
MORGAN OH-PERRY OH-
507 PM EDT TUE APR 16 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MORGAN AND SOUTHEASTERN
PERRY COUNTIES...
AT 503 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
SHAWNEE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR EAGLEPORT AROUND 520 PM AND MALTA AROUND 530
PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3977 8177 3976 8176 3959 8170 3959 8171
3957 8172 3954 8205 3955 8205 3955 8217
3971 8220 3978 8197
50Local storm report, Apr 16, 5:44 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 5 ENE SOMERSET 39.83N 82.21W
04/16/2013 E0.70 INCH PERRY OH PUBLIC
&&
EVENT NUMBER RLX1300562
JMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 5:07 PM EDT | Special Weather Statement | RLX | Morgan | 23 min |
| Apr 16, 6:56 PM EDT | Special Weather Statement | RLX | Perry | 34 min |
| Apr 16, 7:09 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 36 min |
| Apr 16, 7:33 PM EDT | Special Weather Statement | RLX | Athens, Gallia, Jackson, Meigs, Vinton | 57 min |
| Apr 16, 7:44 PM EDT | Special Weather Statement | RLX | Washington | 61 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.